Volume 14, issue 6 (2014)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 6, 3213–3852
Issue 5, 2565–3212
Issue 4, 1917–2564
Issue 3, 1283–1916
Issue 2, 645–1281
Issue 1, 1–643

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Connected sum at infinity and $4$–manifolds

Jack S Calcut and Patrick V Haggerty

Algebraic & Geometric Topology 14 (2014) 3281–3303
Abstract

We study connected sum at infinity on smooth, open manifolds. This operation requires a choice of proper ray in each manifold summand. In favorable circumstances, the connected sum at infinity operation is independent of ray choices. For each m 3, we construct an infinite family of pairs of m–manifolds on which the connected sum at infinity operation yields distinct manifolds for certain ray choices. We use cohomology algebras at infinity to distinguish these manifolds.

Keywords
connected sum at infinity, end sum, ladder manifold, cohomology algebra at infinity, proper homotopy, direct limit, stringer sum, lens space
Mathematical Subject Classification 2010
Primary: 57R19
Secondary: 55P57
References
Publication
Received: 30 April 2013
Revised: 26 January 2014
Accepted: 7 February 2014
Published: 15 January 2015
Authors
Jack S Calcut
Department of Mathematics
Oberlin College
Oberlin, OH 44074
USA
http://www.oberlin.edu/faculty/jcalcut/
Patrick V Haggerty
Department of Mathematics
Indiana University
Bloomington, IN 47405
USA